Washington, 2022Flash Flooding and Hail in Washington, June 2 to 3, 2022
June 2 to 3, 2022 · NWS OTX · 10 events in 6 counties and zones
A deep upper level low over the Gulf of Alaska pushed nearly 200% of normal precipitable water into the Inland Northwest. It generated widespread thunderstorm activity.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $502,000
- Crop damage
- $3,000
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A deep upper level low over the Gulf of Alaska pushed nearly 200% of normal precipitable water into the Inland Northwest. It generated widespread thunderstorm activity. The steering flow of the storms was slow. It allowed the storms to rain large amounts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Jun 2, 3:03 PM PST, 3 hours 37 minutes earlier.
Area forecast discussion, Jun 2, 3:03 PM PST, 3 hours 37 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
403 PM PDT Thu Jun 2 2022
.SYNOPSIS...
Through Friday numerous showers and scattered thunderstorms are
expected. Thunderstorms will be capable of producing very heavy
rain with flash flooding and debris flows possible. Temperatures
cool for the weekend with several periods of rain, and possible
thunderstorms again on Sunday. The weather will dry out a bit for
the start of next week with temperatures possibly warming up
towards normal values for the middle of next week.
&&
.DISCUSSION...
...Flash flooding possible through Friday...
Tonight: Weak showers and isolated thunderstorms are moving across
parts of eastern WA and north ID. These showers are fairly weak,
but do have some small cores of heavy rain. The more exciting
stuff is beginning across the Oregon Cascades and north central
Oregon where convection is firing off and moving north. This is
what we will be watching for this evening. High resolution models
show the progression moving into the Cascades and portions of
central and southeastern WA this evening and then moving north and
east through the night. Precipitable water values will continue to
increase through the evening hours to 180-200% of normal across
our region. Dewpoints are currently in the 40s to low 50s and will
continue to rise through the night. Any storms that develop have
the potential to put down very heavy rain in a short amount of
time. Small hail and wind gusts to 40 mph is also possible. The
heavy rain will bring concerns of flash flooding of urban areas,
steep terrain, and recent burn scars. Will continue the flash
flood watch for Chelan, Okanogan, Douglas and Ferry as well as
Garfield and Asotin counties. These have the higher potential to
see impacts from heavy rain, but cannot rule out the threat
everywhere as the shower and thunderstorm coverage will be
widespread.
Friday: Rain showers and isolated thunder will move out of
northeastern WA and north ID in the morning. Attention will turn
towards central Washington as another area of precipitation begins
to move into the Cascades. Precipitable water values remain high
as well as dewpoints. The high resolution models are not showing
the line of strong thunderstorms developing like it was earlier.
Perhaps cloud cover and slightly cooler temperatures are toning
down the convective showers. Either way, would expect to see some
strong storms, just perhaps not a large line of storms. These
storms will be moving slightly faster than today, which is good.
Heavy rain is still the biggest concern with any storm that
develops. This will move through the afternoon and evening hours.
Then overnight another big swath of precipitation will move
through the region. /Nisbet
Saturday through Thursday: Large area of low pressure off the coast
continues to keep a moist and somewhat unstable southwest flow
steered into Eastern Washington and North Idaho that continues on
through Saturday until the area of low pressure retrogrades further
west away from the coast and allows some weak shortwave ridging to
dry out the region late Monday night. So in addition the the
significant amount of rainfall the most significant kicker and mid
level instability line up Sunday, although thunderstorms cannot be
ruled out Saturday. General storm expected to be to the east at 15
to 20 mph both Saturday and Sunday. Monday storm motion is more
complex, slower, and varied however there is less moisture to work
with and a bit less instability so pops and qpf are lower in
comparison to the weekend. Forecast temperatures look to bottom out
over the weekend and Monday. The drying that occurs late Monday
night allows for a mostly dry forecast Tuesday with a gradual
warming trend that may continue through the workweek. Keeping minor
pops for showers and possibly weak short lived hit and miss
thunderstorms Wednesday and Thursday as ensembles suggest Tuesday's
shortwave ridging moves east and out of the area and is replaced
with a more potentially progressive southwest/west flow that could
steer shortwaves across the area. /Pelatti
&&
.AVIATION...
00Z TAFS: Thunderstorms have developed across the west side of the
Cascades, southern WA Cascades and northern Oregon. This is what
will be moving into our region over the next several hours
impacting all terminal at some point. These showers and
thunderstorms will produce very heavy rain as well as small hail
and wind gusts up to 40 mph. Storms will move from south toward
the north and northeast overnight. More showers and thunderstorms
will occur Friday afternoon and evening.
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 56 69 52 62 49 64 / 60 70 60 60 30 90
Coeur d'Alene 55 67 52 61 49 64 / 60 70 70 70 40 90
Pullman 55 68 51 60 50 62 / 40 60 60 70 40 100
Lewiston 60 75 58 66 56 70 / 50 70 60 80 50 100
Colville 54 66 51 65 49 65 / 80 90 60 60 30 90
Sandpoint 52 63 51 60 49 62 / 70 80 70 70 40 90
Kellogg 56 66 54 61 51 62 / 40 80 70 80 50 90
Moses Lake 56 75 51 69 52 72 / 70 60 40 20 30 80
Wenatchee 57 70 54 68 56 68 / 80 70 40 30 70 90
Omak 57 71 53 68 54 68 / 80 80 50 40 50 90
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...Flash Flood Watch through late tonight for Central Chelan County-
Okanogan Highlands-Okanogan Valley-Upper Columbia Basin-
Waterville Plateau-Wenatchee Area-Western Chelan County-
Western Okanogan County.
Flood Watch until 10 PM PDT this evening for Lower Garfield and
Asotin Counties-Northeast Blue Mountains.
&&Hazardous weather outlook, Jun 2, 5:39 AM PST, 13 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Spokane WA
639 AM PDT Thu Jun 2 2022
IDZ001>004-026-027-WAZ031>038-041-043-044-047>049-031345-
Northern Panhandle-Coeur d'Alene Area-Idaho Palouse-
Central Panhandle Mountains-Lewiston Area-
Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-
Lower Garfield and Asotin Counties-Washington Palouse-
Moses Lake Area-Upper Columbia Basin-Spokane Area-
Northeast Mountains-Okanogan Highlands-Wenatchee Area-
Okanogan Valley-Waterville Plateau-Central Chelan County-
Western Chelan County-Western Okanogan County-
639 AM PDT Thu Jun 2 2022
This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.
.DAY ONE...TODAY AND TONIGHT
Thunderstorms with heavy rain are expected to develop over north-
central Washington this afternoon. A Flash Flood Watch is in
effect. More thunderstorms are forecast to move into the area from
Oregon this evening and traverse eastern Washington overnight.
These storms could produce heavy rain and gusty winds.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
More thunderstorms are expected across the Inland Northwest on
Friday. These storms could produce gusty winds and heavy rain.
Additional thunderstorms with heavy rain are also possible on
Sunday.
Please refer to our Graphical Hazardous Weather Outlook at
https://weather.gov/erh/ghwo?wfo=otx for the latest information
on potential weather hazards in the region.
In the hours before
Special weather statement, Jun 2, 4:54 PM PST, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Spokane WA
554 PM PDT Thu Jun 2 2022
WAZ035-030145-
Upper Columbia Basin WA-
554 PM PDT Thu Jun 2 2022
...A strong thunderstorm will impact portions of eastern Adams County
through 645 PM PDT...
At 552 PM PDT, Doppler radar was tracking a strong thunderstorm 14
miles south of Ritzville, or 25 miles northeast of Connell, moving
north at 15 mph.
HAZARD...Winds in excess of 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Ritzville, Ralston, Pizzro, Marengo, Paha and Packard.
This includes Interstate 90 in Washington between mile markers 214
and 226.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4682 11839 4689 11861 4722 11850 4712 11809
TIME...MOT...LOC 0052Z 201DEG 12KT 4693 11846
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
MCOTEEvent by event
3 flash flood, 3 heavy rain, 2 thunderstorm wind, 2 hail. Local standard time, as filed.
Flash Flood, Chelan
- When
- June 2, 6:40 PM PST to June 3, 2:00 AM PST
- Where
- Chelan County, 1.9 mi N of Monitor to 1.76 mi N of Monitor
- Cause
- Heavy Rain / Burn Area
- Property damage
- $20,000
- Reported by
- Other Federal Agency
- Coordinates
- 47.507, -120.414
Flash flooding and mudflow from the red apple burn scar impacted the Milhlom Lane area of Monitor, WA.
Thunderstorm Wind, Ferry
- When
- June 3, 12:25 PM PST to 1:30 PM PST
- Where
- Ferry County, 0.46 mi W of Keller to 0.47 mi NNW of Keller
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 48.080, -118.690
Colville tribe reports debris on road near the intersection of sr 21 and silver creek rd. It did not impeding travel.
Flash Flood, Asotin
- When
- June 3, 12:47 PM PST to 2:20 PM PST
- Where
- Asotin County, 6.8 mi NW of Cloverland to 4.6 mi WNW of Cloverland
- Cause
- Heavy Rain
- Property damage
- $12,000
- Crop damage
- $3,000
- Reported by
- Newspaper
- Coordinates
- 46.320, -117.350
Asotin County Fire District observed minor flooding at McGuire Gulch where it crosses Asotin Creek Road and said his department received similar reports from the top end of the gulch near where it crosses Peola Road. At the button end of the gulch, Hardin said water entered a shop, flooded a field and surrounded barns.
Thunderstorm Wind, Ferry
- When
- June 3, 1:20 PM PST to 1:35 PM PST
- Where
- Ferry County, 1.15 mi SW of Keller to 0.49 mi WNW of Keller
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Utility Company
- Coordinates
- 48.070, -118.700
Utility company reports multiple trees down along meadow creek road. Ponderosa pines snapped approx 50 feet up and fell on nearby powerlines causing power outages.
Hail, Ferry
- When
- June 3, 1:25 PM PST to 1:30 PM PST
- Where
- Ferry County, 0.69 mi S of Keller
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 48.070, -118.680
Flash Flood, Okanogan
- When
- June 3, 1:30 PM PST to 2:30 PM PST
- Where
- Okanogan County, 7.87 mi WSW of Old Toroda to 7.68 mi WSW of Old Toroda
- Cause
- Heavy Rain / Burn Area
- Property damage
- $400,000
- Reported by
- Emergency Manager
- Coordinates
- 48.734, -119.078
Heavy rain over the Walker Creek Burn Scar created a debris flow. The radar estimated precipitation rates of 2-3.5 inches were observed close to the location of flash flooding on Bonaparte Lake Road. Three homes and several vehicles were damaged. Power outage lasted around 4 hours.
Heavy Rain, Stevens
- When
- June 3, 1:33 PM PST to 2:33 PM PST
- Where
- Stevens County, 2.91 mi SSE of Gifford
- Reported by
- Public
- Coordinates
- 48.260, -118.130
Observer measured 1.55 inches of rain.
Heavy Rain, Stevens
- When
- June 3, 1:50 PM PST to 2:30 PM PST
- Where
- Stevens County, Hunters to 0.51 mi E of Cedoma
- Reported by
- Emergency Manager
- Coordinates
- 48.120, -118.200
Amount of 0.70 of rain lasted 40 minutes.
Hail, Asotin
- When
- June 3, 2:30 PM PST to 2:35 PM PST
- Where
- Asotin County, 1.99 mi SW of Clarkston Hgts to 1.88 mi SW of Clarkston Hgts
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 46.400, -117.100
Delayed report via social media. Time and location estimated via radar.
Heavy Rain, Spokane
- When
- June 3, 3:40 PM PST to 4:00 PM PST
- Where
- Spokane County, 0.69 mi N of Chattaroy to 1.04 mi NNE of Chattaroy
- Reported by
- Public
- Coordinates
- 47.890, -117.350
Amount of 0.50 rain fell in 20 minutes.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in California, June 2, 20221 death · 1 event
- Heat in Nevada, June 2, 20221 death · 1 event
- Hail and Damaging Winds in Virginia, June 2, 2022$141,000 · 1.5 in hail · 31 events
- Damaging Winds in Virginia, June 2, 2022$63,000 · 51 kt wind · 35 events
- Hail and Damaging Winds in Maryland, June 2, 2022$74,000 · 1 in hail · 17 events
- Damaging Winds and Lightning Strike in Virginia, June 2, 2022$49,000 · 60 kt wind · 20 events
- Marine Thunderstorm Winds in Gulf of Mexico, June 2 to 4, 202250 kt wind · 39 events
- Damaging Winds in North Carolina, June 2, 2022$25,000 · 60 kt wind · 15 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, June 2, 202258 kt wind · 29 events
- Damaging Winds in West Virginia, June 2, 2022$28,000 · 60 kt wind · 5 events
- Hail and Damaging Winds in North Carolina, June 2, 2022$15,000 · 1 in hail · 11 events
- Flash Flooding in Tennessee, June 2, 2022$15,000 · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1041814, 1041839, 1041827, 1041820, 1041817, 1041836, 1041840, 1041837, 1041831, 1041838.